| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Bipolar Going on HRT

Q. I have bipolar disorder that is well managed. I am in the process of going through menopause but without disturbing symptoms, no hot flashes but no periods for 5 months. The doctor wants me to be on a plant derived hormone replacement therapy (HRT) but I have read that HRT might not be indicated with clinical depression. Can you give me any advise?

A. My advice is, "Proceed with caution." The term HRT is usually taken to mean hormonal replacement therapy--but it covers a lot of territory. It may refer to the use of (1) synthetic estrogen; (2) synthetic progesterone; or (3) a combination of both. Each of these hormones or combinations may have different psychological effects in different patients.

Then there is the use of so-called phytoestrogens (plant-based estrogen-like compounds) of the type found in soy. There is very little if any controlled research on the use of either HRT or phytoestrogens in patients with bipolar disorder. Furthermore, if you are not having any disturbing symptoms related to menopause, the rationale for being on phytoestrogens is not clear to me--nor is there controlled evidence, so far as I know, that phytoestrogens are effective in preventing menopause-related physical problems, such as osteoporosis.

With respect to the effect of estrogens and progesterones on bipolar disorder, I think the jury is still out. There are a few case reports of oral contraceptives (e.g., Ovral) being useful in bipolar disorder, particularly for depressive symptoms, when combined with mood stabilizers (Chouinard et al, 1987). However, there have also been case reports of mania or rapid mood swings occurring in women who had begun receiving hormone replacement therapy (G. Oppenheim, J Clin Psychiatry 1984 Jan;45(1):34-5; Young et al, Am J Geriatr Psychiatry 1997 Spring;5(2):179-81).

It's not clear this would happen to you, of course, if you were to take plant-derived estrogens. But since bipolar disorder is notoriously difficult to stabilize once it is de-stabilized, I would be extremely cautious in introducing a potentially de-stabilizing factor, unless it is absolutely necessary.

You and your doctor might consider obtaining a consultation with both an expert in bipolar disorder, and an expert in the use of HRT. One such expert who might be able to consult on this is Dr. Barbara B. Sherwin, Dept. of Psychology, McGill University, in Montreal, Quebec. I hope things go well for you, whatever you and your doctor decide.

Other Resources

July 2002

Disclaimer Back to Ask the Expert